Officials: Fentanyl-laced heroin crisis in Philadelphia

Health officials say they have a crisis on their hands because heroin laced with a synthetic painkiller called fentanyl has hit the streets.
May 13, 2014 8:38:14 AM PDT
Health officials say they have a crisis on their hands because heroin laced with a synthetic painkiller called fentanyl has hit the streets and the toxic cocktail could end up killing hundreds of people.

"Michael," a recovering heroin addict, spoke with Action News on Monday afternoon during a Feeding for the Homeless event.

He and others had heard that there is a very bad batch of heroin on the streets and people are dying by the dozens.

"People think it's the good stuff. People want to feel as high as the person who just passed away, how they felt, and they want to grab and do whatever they did," Michael said.

Department of Behavioral Health officials sat down only with Action News to detail this emerging drug crisis.

"I think we're in a crisis," Roland Lamb of the Department of Behavioral Health said.

So far this year, they say 28 deaths have been linked to fentanyl laced heroin with 7 others now under review. Most of those deaths happened in the last 2 months.

"We think we're looking at something similar to what we saw in 2006 where there is a lot of illicit fentanyl being put out on the street," Lamb said.

In 2006, more than 260 people died in Philadelphia from fentanyl laced heroin. Lamb projects this year's numbers will far exceed that.

"We're looking at possibly 200 more deaths than we saw in 2006," Lamb said.

Officials from Bucks to Camden counties are also warning the potent drug is out there and claiming lives of users of all different ages from every socioeconomic level.

"It is unfortunately an equal opportunity killer. It doesn't see race. It doesn't see color. It doesn't see gender. It doesn't see zip code," Dr. Matthew Hurford of the Department of Behavioral Health said.

The city is expected to release more information during a news conference tomorrow.


Load Comments